MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 8801069
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a posterior fixation procedure from l4 to s1.During the procedure, a kirschner wire (k-wire) was inserted into the left s1 and was bent during the placement of the pedicle screw over the wire.Subsequently, the distal tip of the k-wire fractured within the vertebral body and was unable to be removed.As a result, the tip was retained in the patient.No further patient impact was reported.No additional information was provided.
 
Additional Manufacturer Narrative
No device was returned for evaluation and no photographs or radiographs were provided for review.Based on the information obtained, the complaint was unable to be confirmed and the root cause was unable to be determined; however, it was noted that the distal tip of the k-wire had bent during initial insertion, likely contributing to interference with the tip of the pedicle screw in-situ and causing the device to fracture.There are multiple factors that may have caused the device to bend during insertion including hard/sclerotic bone quality, excessive force, and off-axis force and/or improper technique.Information regarding the patient's bone quality and/or technique used was not provided for review.Labeling review: " warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." " pre-operative warnings: care should be used in the handling and storage of the precept and precept mas plif implants.Implants and instruments should be protected during storage and from corrosive environments.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." " packaging: packages for each of the components should be intact upon receipt.Devices should be carefully examined for completeness, and for lack of damage, prior to use.Damaged packages or products should not be used, and should be returned to nuvasive.The instruments and implants of the system may be supplied as either sterile or non-sterile.Instruments provided non-sterile can be single-use or reusable.Discard single-use instruments after use.".

Brand Name
NUVASIVE PRECEPT SPINAL SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk boulevard
san diego, CA 92121
MDR Report Key19515819
Report Number2031966-2024-00151
Device Sequence Number18205702
Product Code LXH
UDI-Device Identifier00887517346964
UDI-Public887517346964
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801069
Device Lot NumberSEC015AD
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2024
Initial Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age49 YR
Patient SexMale